Ohio, 2020Flash Flood and Damaging Wind in Ohio, May 25, 2020
May 25, 2020 · NWS CLE · 2 events in 2 counties and zones
Scattered showers and thunderstorms occurred during the afternoon and early evening of the 25th, originally triggered by a lake breeze boundary. These showers and storms occurred in a moderately-unstable air mass with moderate to strong DCAPE.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms occurred during the afternoon and early evening of the 25th, originally triggered by a lake breeze boundary. These showers and storms occurred in a moderately-unstable air mass with moderate to strong DCAPE. Limited wind shear supported slow moving storms with moderate to heavy rainfall. One storm with heavy rain produced localized flash flooding in the town of Peninsula. A separate storm produced straight-line wind damage in Chatfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 2:53 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, May 25, 2:53 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
353 PM EDT Mon May 25 2020
.SYNOPSIS...
The area will remain on the western edge of high pressure off
the East Coast through Wednesday. Low pressure enters the Ohio
Valley from the southwest on Thursday, which will push the high
east of the region. A cold front will enter the Great Lakes
region on Friday. High pressure will enter the area for the
weekend.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Scattered shower and thunderstorm activity continues across the
forecast area this afternoon with much of the action in
Northwest and North Central Ohio and along the lake breeze in
Northeast Ohio. Plenty of energy remains in the region with
several boundaries across the area so several hours of
convective activity remain. The severe potential with these
thunderstorms is low with minimal shear in the region. A more
perky storm could present a better updraft and core that could
come down with some stronger winds. Some of the earlier storms
this afternoon have had wind gusts of 30 to 40 mph. All
convection should diminish with the loss of daytime heating this
evening and cloud cover should follow suit into the overnight.
Some patchy fog is possible overnight in areas that have had
rainfall this afternoon and evening, but have omitted from the
forecast at this time, as coverage is very conditional and will
allow for future shifts to update. Overnight low will be warm as
dew points today have been in the mid to upper 60s and will have
lows be similar to these values.
Tuesday appears to be a bit of a rinse and repeat for the
forecast. The area remains under a strong upper ridge and the
western periphery of high pressure over the western Atlantic.
Temperatures will get hot over the region again with mid 80s to
lower 90s across the area. This warmth and plenty of moisture
will support diurnal cumulus, followed by diurnal convection,
during the afternoon and evening hours. The main areas of
concern remain for any boundaries over the region, including the
lake breeze and perhaps some lingering from convection today in
Northwest or North Central Ohio. Severe potential appears even
lower tomorrow with even less shear in the region and the ridge
axis overhead. Convection and clouds will diminish with the loss
of diurnal heating on Tuesday night and lows will be very
similar to tonight in the mid to upper 60s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday will be a transition day from being dominated by an upper
high to flow opening to the GLFMX with an upper low in the lower
Mississippi Valley. To start Wednesday, models do have drier air
still hanging on in the east however increasing moisture and
instability will be moving in from the west. Will begin with partly
cloudy skies east and mostly cloudy west. Will also have a chance
pop for thunderstorms west quarter for the afternoon as CAPES reach
between 1000 and 1500 j/kg. Wednesday night both the NAM and GFS
bring a weak wave north across the eastern counties so will have a
chance pop east half for the overnight. Thursday Models have a
surface low in the central Mississippi Valley with an upper low
over AR. A deep southerly flow of moist air will overspread the Ohio
Valley ahead of the system. Through the day the NAM generates Capes
upwards of 1500 J/kg so would expect a decent chance for
thunderstorms through the heat of the day. Will have chance pops
through the morning and boost to likely for afternoon. Friday the
GFS and ECMWF are in good agreement with bringing a cold front
across the area from the northwest. WIll have likely pops Thursday
night and increase eastern counties to categorical Friday morning as
the front moves through. Friday will begin to taper from the
northwest but will still have chance northwest and likely elsewhere.
Wednesday and Thursday highs low to mid 80s. Friday highs upper
70s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Friday night, models are hinting at a secondary cold front bringing
colder air in after midnight. This cooler air will hang on for the
weekend moderating slowly through the period as high pressure moves
across the area. Highs Saturday and Sunday mid 60s to lower 70s.
Highs Monday low to mid 70s.
&&
.AVIATION /18Z Monday THROUGH Saturday/...
VFR conditions will be prevalent across the airspace through the
afternoon and evening hours with only diurnal cumulus and light
winds. Some of the cumulus is becoming a bit stronger around
KMNN and KMFD, turning into scattered showers and thunderstorms.
Believe that scattered convection is possible along and west of
a line from KCLE to KBJJ to K4I3 with some isolated convection
along the lake breeze east of KCLE to KHZY. For some of the TAFs
have a mix of a VCTS and a TEMPO for TSRA with this afternoon's
convection. All shower and thunderstorm activity will diminish
with the loss of diurnal heating this evening and have only some
mid-to-high clouds over the airspace. Patchy MVFR mist/fog is
possible on Tuesday morning in areas that receive rain this
afternoon as a strong inversion sets up over region. Fog will
lift with mixing late Tuesday morning and we will rinse and
repeat the pattern for Tuesday.
Outlook...Non-VFR possible with scattered thunderstorms through
Thursday. More widespread thunderstorms and non-VFR possible
Friday with a cold front.
&&
.MARINE...
High pressure to our east and a trough across the Central Plains
will keep a light south to southeast gradient across the region
through Thursday. Thursday night winds will turn southwest ahead
of a cold front moving in from the northwest. Winds will turn
northwest Friday afternoon however speeds will remain light. Friday
night into early Saturday will need to monitor for a small craft
advisory but current expectation is that winds will reach around 15
knots but duration may not be long enough before winds drop back to
10 knots or less.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...TK
LONG TERM...TK
AVIATION...Sefcovic
MARINE...TK
Hazardous weather outlook, May 25, 2:56 AM EST, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
356 AM EDT Mon May 25 2020
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-260800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
356 AM EDT Mon May 25 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 4:11 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
511 PM EDT Mon May 25 2020
OHZ021-252200-
Summit-
511 PM EDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SUMMIT COUNTY...
At 510 PM EDT, a strong thunderstorm was located near Green, or near
Akron, moving north at 15 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Akron, Cuyahoga Falls, Kent, Barberton, Green, Hudson, Tallmadge,
Streetsboro, Mogadore, Stow, Norton, Fairlawn, Munroe Falls,
Richfield, Lakemore, Silver Lake, Boston Heights, Peninsula, Portage
Lakes and Montrose-Ghent.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4099 8166 4126 8169 4125 8139 4109 8139
4098 8142 4094 8144 4094 8161
TIME...MOT...LOC 2110Z 181DEG 14KT 4099 8153
KahnSpecial weather statement, May 25, 4:59 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Cleveland OH
559 PM EDT Mon May 25 2020
OHZ011-021-252245-
Summit-Cuyahoga-
559 PM EDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CUYAHOGA AND
NORTHERN SUMMIT COUNTIES...
At 559 PM EDT, a strong thunderstorm was located near Macedonia, or
12 miles north of Akron, moving northwest at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cuyahoga Falls, Strongsville, North Royalton, Hudson, Macedonia,
Garfield Heights, Maple Heights, Broadview Heights, Brecksville,
Bedford, Seven Hills, Independence, Northfield, Richfield, Walton
Hills, Valley View, Boston Heights and Peninsula.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4142 8156 4124 8146 4117 8156 4123 8169
4128 8169 4128 8179 4129 8182
TIME...MOT...LOC 2159Z 140DEG 8KT 4125 8159
KahnFlash Flood, Summit
- When
- May 25, 5:40 PM EST to 8:00 PM EST
- Where
- Summit County, Peninsula to 0.2 mi NE of Richfield
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 41.230, -81.550
A thunderstorm with torrential rain produced 2.25 of rain, most of which fell within 30 minutes between 606 PM and 636 PM. Flooding commenced shortly thereafter around 640 PM. Storm drains were overwhelmed with water over a foot deep filling in streets. Roads flooded include Morris Drive, Woodland Drive, I-271 underpass, with minor damage to Riverview Road.
Thunderstorm Wind, Crawford
- When
- May 25, 6:00 PM EST
- Where
- Crawford County, Chatfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.950, -82.930
Shed damaged by thunderstorm wind gusts in Chatfield.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Arkansas, May 25, 2020$200,000 · EF1 · 5 events
- Tornadoes and Flooding in Oklahoma, May 25 to 31, 2020$100,000 · EF1 · 12 events
- Damaging Wind in Texas, May 25, 2020$250,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Illinois, May 25 to 26, 2020$82,000 · 1 in hail · 20 events
- Tornado and Hail in Texas, May 25, 2020$60,000 · EF1 · 2 events
- Tornado and Damaging Winds in Iowa, May 25, 2020$30,000 · EF1 · 5 events
- Flood and Damaging Winds in Illinois, May 25, 20201 injured · $55,000 · 61 kt wind · 6 events
- Flash Flooding and Damaging Wind in Kentucky, May 25, 2020$50,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Wisconsin, May 25, 2020$50,000 · 2 in hail · 6 events
- Tornado and Flash Flood in Florida, May 25, 2020$11,000 · EF1 · 6 events
- Flash Flooding and Hail in Texas, May 25 to 26, 2020$35,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Missouri, May 25 to 27, 2020$2,000 · 52 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890766, 893657.